The Canadian Movement Disorder Group
Acute Dystonic Reaction

Clinical

An acute dystonic reaction consists of sustained, often painful muscular spasms, producing twisting abnormal postures. 50% occur within 48 hours of initiation of the neuroleptic. 90% occur within 5 days. These reactions are more common with intramuscular than with oral medications. They're more common in younger patients, and more common in males than females in the young age group.

Approximately 3 to 10% of patients exposed to neuroleptics will experience an acute dystonic reaction. Haldol and the long acting injected fluphenazine have the highest incidence of these reactions. The risk is higher in patients with a prior history of a similar reaction or a family history of dystonia. The order of the most frequent types include neck dystonia 30%, tongue dystonia 17%, jaw dystonia 15%,  oculorgyric crisis (eyes rolling back, and neck arching) 6%, and opisthotonus (body arching) 3.5%. The movements then may fluctuate over hours and temporarily abate in response to reassurance. This can cause an inappropriate diagnosis of hysteria. They typically last minutes to hours without treatment. Occasionally the movements are more choreiform. They are more typically generalized in young patients and more focal in the older patients.

Pathophysiology

The pathophysiology of an acute dystonic reaction secondary to neuroleptics remains unknown. The movements typically occur at a time when the blood level of medication is dropping.  Patients with liver dysfunction are more prone to these reactions. There is a higher incidence in patients with a prior history of a similar reaction or family history of dystonia.

Treatment

The treatment is to discontinue the offending agent. Intramuscular anticholinergics (e.g. Benztropine 2 mg IV) should be used and should be continued orally for 24 - 48 hours depending on the life of the neuroleptic used. If the neuroleptic treatment is to be continued, usually the anticholinergic can be safely tapered over 2 - 3 weeks. Some evidence suggests that long-term concomitant anticholinergics may predispose to tardive dyskinesia.

Amantadine is a preferred treatment option by some due to a better side effect profile. Routine prophylaxis with these medications would be appropriate in patients with a previous proven risk for dystonic reactions.

Back to CMDG.org Home Page